Hail, Iron
- When
- April 23, 1:05 PM EST to 1:10 PM EST
- Where
- Iron County, 7 mi W of Beechwood
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.167, -88.917
1 inch hail.
A surface low pressure center moved northeast from Iowa across the Western Great Lakes and into Ontario. A trailing cold front was the focus for the development of severe thunderstorms as it crossed Upper Michigan..
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A surface low pressure center moved northeast from Iowa across the Western Great Lakes and into Ontario. A trailing cold front was the focus for the development of severe thunderstorms as it crossed Upper Michigan..
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 23, 10:40 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1140 AM EDT MON APR 23 2001 UPDATE CONCERN WITH SEVERE AND FLOOD THREATS. 12Z RAOBS/WATER VAPOR LOOP SHOW UPPER TROUGH OVER SOUTHERN MINNESOTA MOVING NORTHEAST ON A +100KT 300MB JET. SURFACE ANALYSIS SHOWS LOW PRESSURE MOVING INTO EASTERN WISCONSIN. WARM FRONT EXTENDS NORTHEAST...FROM IRONWOOD TO KEWEENAW BAY. COLD FRONT EXTENDS SOUTH INTO IOWA. SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF THE WARM FRONT OVER NORTHERN WISCONSIN/WESTERN LAKE SUPERIOR...AS WELL AS ALONG THE COLD FRONT OVER SOUTHERN MINNESOTA/EASTERN IOWA. VIS SATELLITE SHOWS THINNING CLOUDS OVER THE CENTRAL CWA...ADDING DECENT HEATING TO ALREADY WARM SURFACE TEMPERATURES. UPPER TROUGH WILL PULL NORTHEAST ACROSS THE CWA...WITH THE SURFACE LOW MOVING FROM IRONWOOD-MARQUETTE-EASTERN LAKE SUPERIOR BY 00Z THIS EVENING. THUNDERSTORMS ALREADY DEVELOPING OVER WEST-CENTRAL WISCONSIN NEAR THE LOW...WITH A TORNADO WATCH IN EFFECT FOR MUCH OF WISCONSIN. DEWPOINTS ALREADY IN THE UPPER 50S ALONG THE MI/WI BORDER WITH LOW 60S NOT TOO FAR BEHIND OVER CENTRAL WISCONSIN. MODIFIED 12Z OBSERVED GRB SOUNDING/12Z RUC FORECAST MNM SOUNDINGS YIELD CAPES OF 1000-1500 J/KG. EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON AS THE LOW MOVES ACROSS THE CWA. SEVERE WEATHER IS POSSIBLE...WITH THE PRIMARY THREAT BEING WIND DAMAGE GIVEN 850MB WINDS OBSERVED 50-60KTS WITH 500MB WINDS OBSERVED 80-90KTS AS OF 12Z. HAIL ALSO POSSIBLE WITH A FREEZING LEVEL OF 8-10KFT. LOW-LEVEL SHEAR AND STORM RELATIVE HELICITY >300M2/S2 ALSO POINT TO POSSIBLE ORGANIZED STORMS. WILL ISSUE SEVERE WEATHER POTENTIAL STATEMENT. AREAS OVER THE WESTERN CWA RECEIVED OVER 1 OF RAIN LAST NIGHT... WITH SILVER CITY THE HIGHEST WITH 1.27. AREA RIVERS HAVE RISEN QUICKLY AFTER THIS RAIN...WITH RKLM4 ONTONAGON RIVER AT ROCKLAND UP 2.5FT IN THE 6 HOURS FROM 06-12Z. 12Z RUC/ETA PRINT OUT ANOTHER 0.2 TO 0.4 OF RAIN THIS AFTERNOON. THIS SEEMS REASONABLE GIVEN CONVECTION CURRENTLY OCCURRING OVER MINNESOTA JUST NORTH OF THE SURFACE LOW. WILL CONTINUE FLOOD WATCH FOR THE WESTERN CWA INTO TONIGHT. WILL UPDATE FLOOD STATEMENT. WIDE RANGE OF HIGHS TODAY WITH THE WESTERN CWA ON THE COLD SIDE OF THE FRONT...AND TEMPERATURES STRUGGLING INTO THE LOW 40S. CENTRAL CWA ALREADY WARMING INTO THE 60S WITH GOOD SUN. DESTABILIZATION WITH THESE HIGHER TEMPERATURES WILL ADD TO THE SEVERE THREAT. WINDS ALREADY PICKING UP OUT OF THE SOUTH. WILL CONTINUE BREEZY CONDITIONS WITH 15 TO 25 MPH AHEAD OF THE FRONT IN ADDITION TO BEHIND IT. .MQT...FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT MIZ001>003-009. JHB
MIZ001>007-009>014-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1230 PM EDT MON APR 23 2001 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... THUNDERSTORMS WILL DEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE. LOW PRESSURE OVER WESTERN WISCONSIN WILL MOVE NORTHEAST ACROSS UPPER MICHIGAN THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AHEAD OF THIS LOW. EXPECT THUNDERSTORMS TO REACH IRON RIVER AND IRON MOUNTAIN BETWEEN 12 NOON AND 2 PM CDT...LANSE...MARQUETTE AND ESCANABA BETWEEN 2 PM AND 4 PM EDT...AND NEWBERRY BETWEEN 4 PM AND 6 PM EDT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS TO 70 MPH AND HAIL TO 1 INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE STORMS WILL MOVE NORTHEAST AT 45 MPH. THE MAIN THREAT FOR SEVERE WEATHER WILL BE EAST OF IRONWOOD TO LANSE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING THIS SEVERE WEATHER THREAT. JHB
MIZ002>005-009>012-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 115 PM EDT MON APR 23 2001 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 600 PM EDT(500 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... GOGEBIC...MENOMINEE...ONTONAGON...IRON...HOUGHTON...BARAGA... DICKINSON...MARQUETTE... THIS INCLUDES THE FOLLOWING LOCATIONS... WATERSMEET...ONTONAGON...NEGAUNEE...MICHIGAMME...LANSE...ISHPEMING... IRON RIVER...CRYSTAL FALLS...CHAMPION...IRONWOOD...BARAGA...IRON MOUNTAIN...MARQUETTE AND MENOMINEE A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. ALTOE WWW.CRH.NOAA.GOV/MQT/
The Marquette radar (KMQT), 113 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
1 inch hail.
8 to 10 inch diameter trees downed.
4 to 8 inch diameter trees downed.
1 inch hail dented cars.
Tree fell on automoble.
Trees fell across power lines.
Numerous 6 inch diameter poplar trees broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235935, 5235936, 5235937, 5235938, 5235939, 5235940, 5235941.